I am considering getting the treatment (Interferon and Ribavarin) after having had a mild case of Hep C for 30 yrs now. My liver is now considered betw. stage 2 and 3 of the disease process based on ultrasound.
However, I have latent TB, evidently picked up in my childhood from a sick aunt.
I am middle aged, so it's not generally advisable to get the TB treatment ( the drug is "INH"-- particularly toxic to the liver). But--but because HCV tx causes immuno suppression,one is considerably more vulnerable to TB.
I am waiting on a new tb skin test (I"m sure it'll be positive, it always has been) and then, once confirmed again, I really am not sure what to do. Any ideas? Anyone else encounter this?
The doc said something about taking the INH (up to 9 mos) before the HCV tx. But normally INH is not recommended for anyone over 35 or anyone with liver damage. And I didn't really want to delay the HCV tx at this point.
Thanks for any ideas/experience/information.
I’m sorry, I’m unfamiliar with coinfection between TB and HCV. However, the thing that caught my eye was when you mentioned your fibrosis has been determined via ultrasound. While U/S scans are valuable for many applications, they can’t determine hepatic fibrosis with any degree of accuracy.
The percutaineous liver biopsy remains the gold standard for determining stage and grade of liver disease. There are several alternatives available now, including non-invasive serum tests, as well as something known as Fibroscan; this is yet to be approved by the U.S. FDA though.
Good luck; perhaps someone else will chime in with more information for you soon,
Treatment for hepatitis C is not recommended while taking medications for TB. I once took care of somebody who was treating her TB...and I called the drug comapny and asked whether she could start treatment for Hep C and they said no.
1. Because TB meds are hard on the liver and Hep C meds can cause liver failure. Add both together and the risk would be higher.
2. Because if your liver enzymes go up, you wouldn't be able to tell which med is causing it, the one for Hep C or the one for TB.
3. Because Hep C meds cause immune suppression so the TB may not go away because of it.
BTW, you don't do a skin test for TB if all the other tests were positive. It can cause a severe skin reaction. Instead, you do Chest X rays.
Re: ultrasound...it can tell if there's cancer, but it cannot tell you what Stage you have.
have you ever had treatment for TB?....as a child you may have tested positive for the Mantoux skin test but that doesn't mean you were infected by TB. It was common for anyone who tested positive to be treated for TB regardless of whether they were actually infected or latent carriers. If you have previously had treatment for TB, even as a latent carrier then hep c tx should be ok.
the risk for hep c sufferers is that the latent infection could be activated by the tx. This is because the immune system is so geared to fighting the virus that it lets down its guard for bacterial and fungal infections. TB is a bacterial infection.
This subject definitely requires investigation by your dr who may refer you to an infectious diseases specialist.
an us scan can show the two ends of the scale, ie a healhy liver without damage or extremely mild or severe ie cirossis, nothing in between, ie mild medium or medium heavy all looks very similar if not the same
I am in the very same situation that you are in.I have a latent TB infection and was also diagnosed with Hep C recently.When I asked my doc about this situation she says she has to research it.I want to get the hep c treatment but i also dont want the tb to activate because of the meds.I have no cirossis,stage 1,grade 1 fibrosis.Now I think Ill maybe put off the hep tx for awhile until I can get more info.I dont want to put myself into a situation that will really make me ill.What to do?
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.